What Is ‘Ozempic Face’, And Why Is It So Controversial? : ScienceAlert

What Is Ozempic Face And Why Is It So Controversial ScienceAlert
Spread the love


Social media has helped fuel the rise of appetite-suppressing drugs like Ozempic, but as the medication trends online, it’s important to remember that scientists are still learning about these novel medications in real-time.

Advertisements

As patients await further research, many are sharing their journeys on social media for others to learn from, and stories about unwanted or unexpected side effects get a lot of eyeballs.

Tiktok and Instagram are currently abuzz with discussions over ‘Ozempic face’ – a term used to describe the hollowed-out cheeks, sunken eyes, and excess skin that can sometimes arise from significant, rapid weight loss.

The controversial term has “consumed the media” for over a year now, and some experts argue it is derogatory, misleading, and possibly scaring patients away from a drug that could benefit their health, even without taking weight loss into account.

Advertisements
Advertisements

Ozempic and Wegovy belong to a class of medications called glucagon-like peptide-1 receptor (GLP-1) agonists, which balance blood sugar and suppress the appetite by mimicking a natural hormone in the body. The injectable drugs were initially designed as ways to treat diabetes, but they are now often prescribed, sometimes off-label, for weight loss.

Advertisements

Currently, it is unknown whether changes to the face are a novel side effect of GLP-1 agonists, or a natural consequence of weight loss, similar to what can happen after bariatric surgery.

There is no scientific evidence that suggests GLP-1 agonists specifically target fat in the face, and clinical trials have yet to measure the occurrence or extent of the side effect, which means we don’t even know how common it is.

All we have to go by at this point are conversations on social media, and as we all ought to know by now, getting medical information online can be misleading.

Advertisements

It’s known that when significant body weight is rapidly lost, excess skin around the temples, cheeks, eye, jawline, and mouth can sag and wrinkle. Depending on an individual’s diet and hydration, their skin can appear duller, dryer and more wrinkled as body fat drops. What’s more, the use of GLP-1 agonists – regardless of fat loss – can also cause changes to the size of a person’s lips, cheeks and chin.

Studies show that patients who experience massive weight loss in general are more likely to look several years older in the face than those who don’t.

Perhaps this explains what is happening with medications like Ozempic. But research on how these medications affect those without diabetes is still in its infancy.

Advertisements

The possibility of face changes should not scare patients away from using Ozempic or other GLP-1 agonists, argues endocrinologist Aoife Egan, in an interview with journalist Lisa Speckhard Pasque at the Mayo Clinic.

“It’s certainly not a medical term,” Egan says. “And I would profoundly disagree with the use of the term in general.”

Despite all the internet chatter, Egan says she has never had a patient express concern over the appearance of their face while on GLP-1 agonists.

Experts tend to agree that if nutrition is well-balanced and weight loss carefully controlled, so as not to occur too quickly, such changes can be limited.



Source link

Advertisements

Please Login to Comment.

Verified by MonsterInsights